DPP-4 Inhibitors and Inflammatory Bowel Disease Risk: Is There a Link?

Higher risk of inflammatory bowel disease with longer use of dipeptidyl peptidase-4 inhibitor
Higher risk of inflammatory bowel disease with longer use of dipeptidyl peptidase-4 inhibitor

(HealthDay News) — Dipeptidyl peptidase-4 (DPP-4) inhibitors are associated with increased risk of inflammatory bowel disease among patients with type 2 diabetes, according to a study published online March 21 in The BMJ.

Devin Abrahami, from the Jewish General Hospital in Montreal, and colleagues conducted a population-based cohort study to examine whether use of DPP-4 inhibitors is associated with the incidence of inflammatory bowel disease in patients with type 2 diabetes. Participants included 141,170 patients starting antidiabetic drugs between January 1, 2007, and December 31, 2016, with follow-up until June 30, 2017. 

Related Articles

The researchers identified 208 incident inflammatory bowel disease events during 552,413 person-years of follow-up (crude incidence rate, 37.7 per 100,000 person-years; 95 percent confidence interval, 32.7 to 43.1). Use of DPP-4 inhibitors correlated with elevated risk of inflammatory bowel disease (53.4 versus 34.5 per 100,000 person-years; hazard ratio, 1.75; 95% confidence interval, 1.22 to 2.49). With longer duration of use there was an increase in hazard ratios, reaching a peak after three to four years of use (hazard ratio, 2.90; 95 percent confidence interval, 1.31 to 6.41) and decreasing after more than four years of use (hazard ratio, 1.45; 95% confidence interval, 0.44 to 4.76). There was a similar pattern with time since initiation of DPP-4 inhibitors. In several sensitivity analyses, these findings remained consistent.

"In this first population-based study, the use of DPP-4 inhibitors was associated with an increased risk of inflammatory bowel disease," the authors write. "Although these findings need to be replicated, physicians should be aware of this possible association."

Abstract/Full Text